Learn how to use Mayo Clinic Connect
Request an Appointment
I was wondering if we were more susceptible to getting sick than others since PMR is an autoimmune disease?
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.
Hi @pfafpa. I'm happy you are doing well and have not had any flares over the last 6 weeks. You mentioned that you had some odd side effects from Prednisone. My grandfather experienced mood changes and other things, but I'm not sure of his dosage. If you are okay with sharing, what side effects have you experienced?
Jump to this post
In addition to the common thin skin, heartburn and weight gain, I had a rash that was very noticeable at high doses of Prednisone. It would usually appear in the evening, was red, and sometimes itches. At its worst, it covered about half my body. Prednisone is a TREATMENT for hives and rashes and should have helped, but it did the opposite. I challenged with food and drink and found no correlation. My dermatologist was stumped but put me on high dose of antihistamines, which worked. It hasn’t come back as I lower the Pred.
I’ve also experienced a pulled muscle or charley horse in my calf that wouldn’t go away. A Doppler ultrasound found no venous blockage and a cardiovascular surgeon found no arterial issue. Eventually it went away ( two months). I think every injury takes much longer to heal while on Pred. Hope this helps others.
(lilypaws)Could you also have gastro-perisis. It's where your stomach empties very slow. I'm waiting to have a fusion on my low back. Did you say you also had the Covid-19. Oh, you poor thing you have a lot on your plate.
Kelly, while on 30-40 mg of Prednisone per day I would get a rash every evening. I tracked what I ate and drank but found no correlation. Eventually it faded with heavy antihistamines and lower Prednisone. I also developed extremely thin skin and terrible heartburn, both of which are known side effects. Finally I have had carpal tunnel symptoms lately, which can be caused by PMR although rare. I think the point is that each of us reacts differently to PMR and to heavy Prednisone. But thank God the latter does control the former! I have heard of mood changes while on heavy Prednisone or while weaning off it, but I have not experienced that.
I hate prednisone, but can be helpful. It can cause weight gain. As I said before you could have gastro-perisis. Have you seen a gastoenterologist? You have a lot on your plate. Take care and I hope you bet better. My prayers are sent your way.
This Corona virus thing has me a bit on edge as prednisone is known to suppress the immune system. I'm only on 1 mg/day down from 2 mg/day taken for the past year and I havent tried stopping it completely yet. Anyone know if the immune system is heavily suppressed at this low dose?
Yes, prednisone can lower your immune system. I hate it. It also makes you very hungry, which then causes weight gain. I sometimes have to be on the pack. Take care of yourself. I think even at a low dose it can cause low immune, but ask your doctor.
@bfafpa "I think every injury takes much longer to heal while on Pred." Yes, steroids are known to inhibit healing – when I needed ortho surgery I had to go off prednisone for quite a while before and after.
Hello everyone, I hope you are all safe and keeping well from this coronavirus. I wanted to share my good news with you all, I am now prednisone free and have been for 5 weeks…Yahoo! It was a long struggle to get off the last 1mg but finally achieved it and now feeling relieved that I can be off this drug. Have had a little stiffness in my shoulders but not much and have been rubbing a CBD balm into the area which has helped. I wanted to know if anyone has had low blood pressure after taking prednisone and then coming off as mine has dropped quite a bit. Thank you to John and the people that have helped me in this group it certainly helped and answered alot of my questions. I wish you all the best with your wellbeing and prednisone journey. Love and light Linda
Hello linda pc. Glad you are off of prednisone. I hate it and it makes me hungry. Since I'm waiting for them to open up elective surgeries I have gained weight, because I can't be active with my back hurting.
I'm so happy that you got off of prednisone. Sounds like you may have arthritis in your shoulders or may need to be replaced. Have you seen a doctor or surgeon for the stiffness and do you have pain with it? Take care.
Hi Linda @lindapc, That's great news that you have been able to taper off of prednisone. I think a little stiffness is pretty normal. I also have high blood pressure and take medication for that but didn't notice any drop of my BP after tapering off of prednisone but others may be affected differently. Are you doing any exercises to help with the stiffness?
Hi john, My husband had high blood pressure too and his doctor sent him to a heart doctor. He put him on another med plus the one he was on. Also, gave him a water pill. It had dropped to normal or below. Sounds like you need another medicine to help with the one you are taking and haven't noticed any difference. I didn't know that Prednisone could cause high BP.
Hi @lilyoaws — Actually I've been on the same blood pressure meds for over 25 years when I participated in a heart study at Mayo Clinic Rochester and they determined that my high blood pressure was caused by hypertension and switched me to Spironolactone and Hydrochlorothiazide which is in the diuretic class. My blood pressure has been fairly stable while on the medications even when I had my 2 episodes of PMR and was on prednisone for a few years.
Hello Lilpaws, that you for your good wishes. No I have not been to specialists for surgery as I did not have arthritis before I had the bout of polymyalgia and I think the stiffness is related to that as I do not have it everyday. So sorry to hear about your back, yes it was hard for me also with excercise and I gained around 10kg. I have gone on the 5×2 diet and slowly loosing the gained weight. Thank you again for your wishes and good luck for the future.
I had good news today. My surgeons assistant sent a message that they are waiting for their governor to release having elective surgeries. He's going to talk with my surgeon today and get it planned out that is the surgery and then when the governor opens up elective surgeries they can get me scheduled. I have been having anxiety over it. Just knowing when they can do the surgery will help. I'm in pain most of the time.Thank you for caring. I hope you get some help. Mayo Clinic is great!
Hi @kathylovgren, I see that your previous post with a similar question was moved by @colleenyoung to the following discussion. Did you get a chance to read through the discussion and find answers to your question?
> Groups > Polymyalgia Rheumatica (PMR) > Polymyalgia Rheumatica (PMR), prednisone and Coronavirus COVID-19
I haven't seen any PMR specific information for COVID-19. Mayo Clinic has a webpage dedicated to COVID-19 that has a topic for how to reduce your risks.
Did you see the new Group added to Connect for COVID-19? It has a lot of discussions that you might find helpful during this stressful time.
Mayo Clinic News Network has a page on COVID-19 that is continually updated with helpful information, podcasts and question and answer topics.
Hello all – new to this chat. I am 68 and haver had PMR for 8 months. Presently down to alternating 6.5/7 mg. I want to get off this ASAP because of COVID-19. I believe I can tolerate a recurrence if I continue to decrease the dose however am I more prone to contract corona being on a low-dose of prednisone OR having a sed rate and CRP off the charts? Thanks Bill
Hi Bill @charlie333, Welcome to Mayo Clinic Connect. I think all of us that have had PMR can understand wanting to get off of prednisone as soon as possible even before COVID-19 reared it's ugly head. My PMR has been in remission a little over 2 years now but it took me a year and a half to taper off of prednisone. The first time my PMR showed up was about 10 years earlier and took me 3-1/2 years to taper off of prednisone. I'm 77 now and a high risk if I were to contract COVID-19.
I have no medical training or background but I don't think being on prednisone has anything to do with contracting COVID-19 but think it would make getting infected with COVID-19 worse for us. Have you talked to your rheumatologist about your concerns?
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In